Overdose

Keeping safe from the risk of overdose

If you inject drugs you increase the risk of drug related harm, particularly an overdose which can be FATAL. Following some simple guidelines can help you avoid an overdose.

  • DO try to ensure that you are aware of the contents of the drugs you are using.
  • DO try to obtain drugs from a source that is known to you.
  • DO try to inject in familiar surroundings, preferably with others who could help if an overdose occurred.
  • DO remember if you have had a break from using, even for a few days, your tolerance will be reduced, using a smaller amount than you normally would could help you to avoid an overdose.
  • DO remember that if you are unsure about the quality, or contents, of the drug you are using try to smoke or snort it to assess the effects, prior to injecting.

Remember the only way to avoid the risk of overdose is to avoid using drugs altogether.

  • DO NOT take any substance that looks or smells different from normal, if you do choose to use it then test a small amount by smoking or ingesting it orally.
  • DO NOT mix substances, this includes alcohol, the effects can be extremely unpredictable and the risk of overdose greatly increased.
  • DO NOT confuse severe withdrawal symptoms with tolerance, you will not need a greater amount of the drug you are withdrawing from to alleviate symptoms, in fact you will actually require less.
  • DO NOT use another injection of heroin to alleviate the symptoms of a dirty hit, especially if the heroin is from the same supply.

Overdose management

If someone overdoses

If someone is having difficulty breathing, or their face or lips appear to be pale or blue, and you think that they may have overdosed, call their name, if you know it, if they do not respond within 10 seconds pinch their earlobe and look for any signs of response.

If they do not respond call 999 immediately and request an ambulance and call out for help.

When you speak to the ambulance service try to give an accurate address or location. If you know what drugs have been taken tell the ambulance crew immediately

  1. Make sure the persons airway is not blocked.
  2. If they are not breathing and you know how to perform CPR then begin this procedure now.
  3. If they are breathing, and it is possible to move them, place them on their side in the recovery position.
  4. Stay with them until help arrives.
  5. If they have a mobile phone with them, check the phonebook for an In Case of Emergency (ICE) number.
  6. NEVER LEAVE AN UNCONSCIOUS PERSON ALONE.

999 calls are free from mobile phones
The police do not automatically attend with the ambulance service
CPR = Cardiopulmonary Resuscitation

Read Jimmy's
Story

I'm ever so grateful to Harbour for saving my life. You will never know just how grateful I am

Read full story